Kentucky, 2003

Tornadoes and Hail in Kentucky, May 6, 2003

May 6, 2003 · NWS PAH · 20 events in 14 counties and zones

The most prolific tornado-producing storm of the night entered western Kentucky near the confluence of the Ohio and Mississippi Rivers and moved east, passing between Paducah and Mayfield. The storm continued to spawn tornadoes, mostly of weak to moderate intensity, until it reached Kentucky Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$752,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The most prolific tornado-producing storm of the night entered western Kentucky near the confluence of the Ohio and Mississippi Rivers and moved east, passing between Paducah and Mayfield. The storm continued to spawn tornadoes, mostly of weak to moderate intensity, until it reached Kentucky Lake. Elsewhere, severe thunderstorms moved northeast across northwest Kentucky, producing sporadic wind damage and a tornado. Sporadic wind damage occurred in Livingston, Crittenden, Webster, and Daviess Counties, with a tornado in Union and Henderson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 2:16 PM CST, 7 hours 25 minutes earlier.

Area forecast discussion, May 6, 2:16 PM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT MON MAY 5 2003

FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER.

MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE
NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD
INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH
OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE
WITH PART OF THE AREA IN MODERATE RISK.

FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE
GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS.
ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES
THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO
THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON
SATURDAY.

THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH
HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST
QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY
RAINFALL.

AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE
GUIDANCE THROUGH THURSDAY.

.PAH...NONE.

PS
Hazardous weather outlook, May 6, 4:40 PM CST, 5 hours 1 minute before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT TUE MAY 6 2003

...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT...
...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT
ACROSS THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST
MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO
SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700
PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH
THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL.
THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN
KENTUCKY AROUND MID EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE
EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT.  AN ORGANIZED LINE OF
STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR
EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY
MORNING.  A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON
WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY.

HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT.  THE
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST
NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI.  LARGE
HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.

THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY
THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A
MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM
ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS
EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.

In the hours before

Local storm report, May 6, 9:09 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    WEST CITY                 IL   FUNNEL CLOUD
05/06/03   FRANKLIN                       REPORTED BY FRANKLIN
                                          COUNTY ESDA MANAGER

0957 PM    OLMSTEAD                  IL   TORNADO
05/06/03   PULASKI                        *** 4 INJ ***
                                          REPORTED BY ILLINOIS
                                          STATE POLICE ON ROUTE 34
                                          NEAR OLMSTEAD
Local storm report, May 6, 9:20 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1020 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1009 PM    I-24 MILE MARKER 28       IL   TORNADO
05/06/03   MASSAC                         TRACTOR TRAILER TRUCKS
                                          TURNED OVER...TREES DOWN
                                          ON WEST BOUND LANE OF
                                          I-24 REPORTED BY ISP
Local storm report, May 6, 9:24 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1024 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    1N JOPPA                  IL   TORNADO
05/06/03   MASSAC                         NUMEROUS HOMES DAMAGED OR
                                          DESTROYED...A NUMBER OF
                                          INJURIES (DO NOT KNOW
                                          NUMBER)...THIS WAS ON
                                          RUNNING HILL
                                          ROAD...REPORTED BY
                                          AMATEUR RADIO SPOTTER
Local storm report, May 6, 9:27 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1027 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1017 PM    1S ROBBS                  IL   2.00 INCH HAIL
05/06/03   POPE                           REPORTED BY TRAINED
                                          SPOTTERS

1018 PM    GLENDALE                  IL   1.75 INCH HAIL
05/06/03   POPE                           REPORTED BY POPE COUNTY
                                          EMA...INTERSECTION OF HWY
                                          145 & 147

1024 PM    1S EDDYVILLE              IL   1.75 INCH HAIL
05/06/03   POPE                           REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 6, 9:39 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1039 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1029 PM    SIMMS                     IL   0.75 INCH HAIL
05/06/03   WAYNE                          REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 6, 9:41 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1041 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1038 PM    4W VIENNA                 IL   1.75 INCH HAIL
05/06/03   JOHNSON                        REPORTED BY TRAINED
                                          SPOTTERS...ALSO 50 MPH
                                          WIND REPORTED

The radar

The Paducah radar (KPAH), 17 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

12 tornado, 7 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Ballard

When
May 6, 9:41 PM CST to 10:00 PM CST
Where
Ballard County, 5 mi NW of Wickliffe
Rating
F2
Path length
15 mi
Path width
300 yd
Reported by
NWS STORM SURVEY
Coordinates
36.933, -88.683

The tornado crossed into Ballard County between Wickliffe and the U.S. Route 60/62 bridge over the Ohio River. The tornado was rated F-2 in a forested area along the Mississippi River just north of Wickliffe, where intense tree damage was observed. Along the rest of its path through Ballard County, it was rated F-1 or F-0 (winds below 113 MPH). Where the tornado passed through the northeast outskirts of Wickliffe, there were a few homes with mainly minor damage. Roads were blocked by large fallen trees, including a 300-year-old white oak tree. The tornado moved east-southeast across rural Ballard County, where there was considerable roof damage to a home, and a garage door was blown out. Large trees were uprooted. At least one house was struck by falling trees. There was slight structural damage to the roof and attic portion of a home.

Tornado, McCracken

When
May 6, 10:12 PM CST to 10:15 PM CST
Where
McCracken County, 5 mi W of Melber
Rating
F0
Path length
2 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
36.883, -88.283

Trees were snapped off or uprooted along the north side of Highway 1820, just inside the McCracken County line. Peak winds were estimated near 70 MPH.

Thunderstorm Wind, Carlisle

When
May 6, 10:15 PM CST
Where
Carlisle County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.933, -88.533

Numerous trees were blown down across the county.

Tornado, McCracken

When
May 6, 10:17 PM CST to 10:22 PM CST
Where
McCracken County, Lone Oak
Rating
F1
Path length
3.5 mi
Path width
80 yd
Reported by
NWS STORM SURVEY
Coordinates
36.850, -88.267

Numerous trees were snapped or uprooted. The tornado began just east of U.S. Highway 45 on the south side of Lone Oak, and moved southeast across Highway 994 (Old Mayfield Road) to about Highway 1954 (Husband Road). Peak winds were estimated near 80 MPH.

Tornado, Graves

When
May 6, 10:22 PM CST to 10:23 PM CST
Where
Graves County, 4 mi NNW of Folsomdale
Rating
F1
Path length
0.5 mi
Path width
125 yd
Reported by
NWS STORM SURVEY
Coordinates
36.517, -89.317

The tornado occurred just west of U.S. Highway 45, along Highway 1241 near the McCracken County line. A mobile home was moved completely off its foundation and damaged. Two nearby homes had minor roof damage. Peak winds were estimated from 90 to 100 MPH.

Tornado, Graves

When
May 6, 10:32 PM CST to 10:34 PM CST
Where
Graves County, 2 mi NW of Symsonia
Rating
F1
Path length
1 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
36.633, -88.267

Several large trees were uprooted. The tornado was witnessed by a firefighter. The damage was along Highway 348.

Tornado, Hickman

When
May 6, 10:32 PM CST to 10:35 PM CST
Where
Hickman County, 8 mi ESE of Clinton
Rating
F1
Path length
2 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
37.033, -88.667

The tornado path began on Highway 944 about 2.5 miles southeast of Fulgham. Some trees were blown down. Most of the tornado's path was in Graves County.

Tornado, Graves

When
May 6, 10:35 PM CST to 11:02 PM CST
Where
Graves County, 5 mi SW of Wingo
Rating
F1
Path length
20 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
36.600, -88.800

The tornado entered Graves County a couple miles north of where the Purchase Parkway crosses the Hickman/Graves County line. A very broken path of damage extended across southern Graves County to near the Calloway County border. A garage attached to a residence was destroyed. Roofs were damaged. An open aluminum equipment shed was heavily damaged. Trees were blown down. Peak winds were estimated near 95 MPH.

Thunderstorm Wind, Livingston

When
May 6, 10:35 PM CST
Where
Livingston County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
37.217, -88.333

Trees and limbs were blown down across the county, including one that fell on a house near Burna.

Tornado, Marshall

When
May 6, 10:38 PM CST to 10:41 PM CST
Where
Marshall County, 8 mi NW of Benton
Rating
F1
Path length
2 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
37.633, -87.650

Numerous trees were uprooted or snapped. Barns and sheds were damaged. Peak winds were estimated near 85 MPH. The damage was along Highway 348.

Thunderstorm Wind, Fulton

When
May 6, 10:38 PM CST
Where
Fulton County, Bondurant
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
36.617, -88.850

A couple of power poles were down on Highway 94.

Hail, Graves

When
May 6, 10:40 PM CST
Where
Graves County, 1 mi NW of Mayfield
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.950, -88.450

Tornado, Marshall

When
May 6, 10:50 PM CST
Where
Marshall County, 2 mi SE of Briensburg
Rating
F0
Path length
0.5 mi
Path width
80 yd
Reported by
NWS STORM SURVEY
Coordinates
37.633, -87.833

Along U.S. Highway 68, there were large trees down. Peak winds were estimated near 70 MPH.

Tornado, Union

When
May 6, 10:52 PM CST to 11:00 PM CST
Where
Union County, Boxville
Rating
F1
Path length
4 mi
Path width
100 yd
Property damage
$400,000
Reported by
NWS STORM SURVEY
Coordinates
36.750, -88.650

The tornado downed numerous trees. One farm, located on Highway 56 near the junction of Highway 141, was heavily damaged. Many trees were blown down in a wildlife area. The tornado crossed into Henderson County, where most of the structural damage occurred.

Tornado, Marshall

When
May 6, 10:55 PM CST
Where
Marshall County, 5 mi SE of Briensburg
Rating
F1
Path length
0.5 mi
Path width
80 yd
Reported by
NWS STORM SURVEY
Coordinates
37.650, -87.750

Large trees were down, and sheds and barns were damaged. Peak winds were estimated near 85 MPH. The damage area was along U.S. Highway 68.

Tornado, Henderson

When
May 6, 11:00 PM CST to 11:21 PM CST
Where
Henderson County, 7 mi SSW of Corydon
Rating
F1
Path length
11 mi
Path width
100 yd
Property damage
$350,000
Reported by
NWS STORM SURVEY
Coordinates
36.950, -88.817

The tornado entered the southwest corner of the county from Union County. Most of the significant damage occurred near Robards, where three mobile homes were destroyed. Several large barns were destroyed. An empty grain silo was damaged. Upwards of 100 trees were down. The damage ended along U.S. Highway 41 near the Pennyrile Parkway at a truck stop. Peak winds were estimated near 110 MPH.

Thunderstorm Wind, Crittenden

When
May 6, 11:10 PM CST
Where
Crittenden County, Frances
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.217, -88.133

Two tool sheds were destroyed. A grain silo was damaged, and there was shingle damage to homes.

Thunderstorm Wind, Calloway

When
May 6, 11:15 PM CST
Where
Calloway County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.017, -89.150

Several trees were down across the county.

Thunderstorm Wind, Webster

When
May 6, 11:25 PM CST
Where
Webster County, Poole
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.883, -88.967

Trees were blown down across Highway 41A and Highway 56.

Thunderstorm Wind, Daviess

When
May 6, 11:30 PM CST
Where
Daviess County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
37.733, -87.083

Trees and limbs were blown down by winds estimated from 60 to 70 MPH.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyThe tornado archive for Kentucky, 2003Warnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351991, 5351994, 5351992, 5351995, 5351996, 5351997, 5352475, 5352476, 5352478, 5351998, 5352103, 5351993, 5352101, 5352473, 5352102, 5352474, 5352477, 5352104, 5352472, 5352479.